Alert archive / Texas / Tornado Warnings in 2010
Tornado Warning 42, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 24, 2010, 4:43 PM CDT for Gray County, Roberts County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2010, 4:43 PM CDT (21:43 UTC)
- Expired
- May 24, 2010, 5:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Gray County, TX, Roberts County, TX
The radar
The Amarillo radar (KAMA), 90 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:14 PM CDT | HAIL 1 | 5 E Pampa, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:46 AM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2157 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
536 WFUS54 KAMA 242143 TORAMA TXC179-393-242230- /O.NEW.KAMA.TO.W.0042.100524T2143Z-100524T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 443 PM CDT MON MAY 24 2010 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL ROBERTS COUNTY IN THE PANHANDLE OF TEXAS. NORTHERN GRAY COUNTY IN THE PANHANDLE OF TEXAS. * UNTIL 530 PM CDT * AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STORM CAPABLE OF PRODUCING A TORNADO 10 MILES SOUTH OF PAMPA...MOVING NORTHEAST AT 30 MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING BASEBALL SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH. TRAINED SPOTTERS HAVE REPORTED A FUNNEL CLOUD 8 MILES WEST OF LEFORS. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LEFORS AND CODMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. && LAT...LON 3582 10081 3550 10054 3533 10090 3544 10102 TIME...MOT...LOC 2141Z 218DEG 26KT 3543 10090 $$ JOHNSON
2 follow-up statements
711 WWUS54 KAMA 242152 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 452 PM CDT MON MAY 24 2010 TXC179-393-242230- /O.CON.KAMA.TO.W.0042.000000T0000Z-100524T2230Z/ ROBERTS TX-GRAY TX- 452 PM CDT MON MAY 24 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHEASTERN GRAY AND SOUTH CENTRAL ROBERTS COUNTIES... AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. TWO AREAS OF ROTATION EXIST IN THIS STORM. THE FIRST IS LOCATED 5 MILES WEST NORTHWEST OF LEFORS WITH THE SECOND LOCATED 10 MILES EAST OF PAMPA. IN ADDITION TO THE POSSIBILITY OF A TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM IS MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...CODMAN AND LEFORS. A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3546 10094 3582 10081 3550 10054 3537 10082 TIME...MOT...LOC 2151Z 218DEG 26KT 3549 10084 $$ JOHNSON
081 WWUS54 KAMA 242225 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT MON MAY 24 2010 TXC179-393-242235- /O.EXP.KAMA.TO.W.0042.000000T0000Z-100524T2230Z/ ROBERTS TX-GRAY TX- 525 PM CDT MON MAY 24 2010 ...THE TORNADO WARNING FOR NORTHEASTERN GRAY AND SOUTH CENTRAL ROBERTS COUNTIES WILL EXPIRE AT 530 PM CDT... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE TORNADO WARNING HAD MOVED TO THE EAST OF THE WARNING AREA. HOWEVER...AN ADDITIONAL TORNADO WARNING STILL EXISTS FOR NORTHEASTERN GRAY AND SOUTHEAST ROBERTS COUNTIES. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3546 10094 3582 10081 3550 10054 3537 10082 TIME...MOT...LOC 2225Z 218DEG 26KT 3568 10065 $$ JOHNSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 2:30 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 24, 2:30 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT MON MAY 24 2010 .DISCUSSION... SEVERE WEATHER DURING THE SHORT TERM PART OF THE FORECAST WILL REMAIN THE MAIN WEATHER CONCERN THIS AFTERNOON...SO WILL BE FAIRLY BRIEF. UPPER LEVEL TROUGH ACROSS THE FOUR CORNERS REGION HAS ASSUMED A NEGATIVE TILT AS IT EJECTS TO THE NORTHEAST INTO THE NORTHERN PLAINS STATES. THUNDERSTORMS HAVE ALL READY ERUPTED ALONG AND EAST OF APPROACHING DRYLINE. LATEST LAPS ANALYSIS INDICATES DRYLINE HAS SLIPPED INTO THE WESTERN ZONES WITH LOWER 30 DEWPOINTS ACROSS THE WEST WITH MIDDLE TO UPPER 60S TD/S IN THE EAST. RUC MESO ANALYSIS DATA REVEALS SBCAPES OF 2500 TO 3000 WITH SUFFICIENT SHEAR TO SUPPORT ORGANIZED CONVECTION...INCLUDING SUPERCELLS. LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE GIVEN BACKED SOUTHEASTERLY WINDS LOCATED ACROSS THE CENTRAL/EASTERN LOCATIONS. TORNADO WATCH WILL REMAIN IN EFFECT ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA PANHANDLES UNTIL 800 PM CDT. COVERAGE MAY INCREASE LATER THIS AFTERNOON/EVENING AS THUNDERSTORM COMPLEX MAY EVOLVE...WHICH WILL CONTINUE TO SUPPORT A SEVERE WEATHER THREAT. LITTLE CHANGES WERE MADE ON TUESDAY AND WEDNESDAY SURFACE TROUGH AND DRYLINE WILL MEANDER ACROSS THE REGION...WITH THE CONTINUATION OF SHOWER AND THUNDERSTORM CHANCES. THE EXTENDED PORTION OF THE FORECAST REMAINS IN TACT AND UNCHANGED AS SEVERE WEATHER IS THE FOCUS OF THE SHORT TERM. UPPER LEVEL RIDGING WILL TAKE PLACE ACROSS THE PANHANDLES LATE WEDNESDAY THROUGH FRIDAY...ENDING PRECIP CHANCES. TEMPS WILL INCREASE BACK INTO THE MIDDLE TO UPPER 80S DURING THIS TIME. UPPER LEVEL RIDGE MAY DAMPEN SOME DURING THE LATTER PART OF THE WEEK...BUT FORECAST WILL REMAIN DRY ATTM. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS ANTICIPATED THROUGH THE FORECAST DUE TO RECENT RAINS. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 59 81 60 81 61 / 30 20 30 20 20 BEAVER OK 62 82 62 83 60 / 40 30 30 20 20 BOISE CITY OK 47 80 57 80 56 / 20 20 30 20 20 BORGER TX 62 82 63 83 62 / 30 30 30 20 20 BOYS RANCH TX 56 82 59 82 59 / 20 20 30 20 20 CANYON TX 59 81 60 81 61 / 20 20 30 20 20 CLARENDON TX 63 82 63 82 62 / 40 30 30 20 20 DALHART TX 51 81 58 80 57 / 20 20 30 20 20 GUYMON OK 55 82 60 81 60 / 30 30 30 20 20 HEREFORD TX 58 80 59 80 59 / 20 20 30 20 20 LIPSCOMB TX 63 83 63 82 60 / 40 30 30 20 20 PAMPA TX 62 82 63 81 61 / 30 30 30 20 20 SHAMROCK TX 64 85 63 82 62 / 40 30 30 20 20 WELLINGTON TX 65 85 64 83 63 / 40 30 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 21/10
Hazardous weather outlook, May 24, 4:09 PM CDT, 34 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 409 PM CDT MON MAY 24 2010 OKZ001>003-TXZ001>020-251100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 409 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...TORNADO WATCH IN EFFECT UNTIL 800 PM CDT FOR THE CENTRAL AND EASTERN PANHANDLES... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT. THESE STORMS ARE ANTICIPATED TO DEVELOP ALONG AND EAST OF THE DRYLINE...WHICH WILL TRACK SLOWLY EAST THROUGH THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS... ALTHOUGH ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AS A RESULT...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES TUESDAY THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY DURING THE AFTERNOON AND EVENING HOURS FROM TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS. WYNNE
In the hours before
Local storm report, May 24, 4:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 3 E PAMPA 35.55N 100.91W
05/24/2010 M1.00 INCH GRAY TX AMATEUR RADIO
&&
EVENT NUMBER AMA1000523
TASLocal storm report, May 24, 4:15 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM DOWNBURST 1 N GROOM 35.22N 101.11W
05/24/2010 E70 MPH CARSON TX AMATEUR RADIO
&&
EVENT NUMBER AMA1000524
TASLocal storm report, May 24, 4:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
418 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL PAMPA 35.55N 100.96W
05/24/2010 E1.75 INCH GRAY TX PUBLIC
&&
EVENT NUMBER AMA1000525
TASLocal storm report, May 24, 4:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 22 NW MIAMI 35.92N 100.92W
05/24/2010 M1.75 INCH ROBERTS TX AMATEUR RADIO
&&
EVENT NUMBER AMA1000526
TASLocal storm report, May 24, 4:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
429 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL GROOM 35.20N 101.11W
05/24/2010 E2.00 INCH CARSON TX AMATEUR RADIO
&&
EVENT NUMBER AMA1000527
TASSpecial weather statement, May 24, 4:30 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 430 PM CDT MON MAY 24 2010 TXZ018-019-242200- ARMSTRONG TX-DONLEY TX- 430 PM CDT MON MAY 24 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR DONLEY AND ARMSTRONG COUNTIES. AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF CLARENDON...MOVING NORTH AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. SJOHNSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:24 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 51 min |
| May 23, 8:10 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 65 min |
| May 23, 8:23 PM CDT | Tornado Warning | AMA | Dallam | 22 min |
| May 23, 9:17 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 58 min |
| May 23, 9:22 PM CDT | Tornado Warning | AMA | Dallam | 38 min |
| May 23, 9:48 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 31 min |
| May 23, 9:54 PM CDT | Tornado Warning | AMA | Dallam | 36 min |
| May 23, 10:30 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 36 min |
| May 24, 11:49 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 56 min |
| May 24, 12:42 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree, Sherman | 63 min |
| May 24, 1:40 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 65 min |
| May 24, 3:29 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray, Hutchinson, Roberts | 61 min |
| May 24, 3:46 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hansford, Hutchinson, Ochiltree, Roberts | 59 min |
| May 24, 4:15 PM CDT | Tornado Warning | AMA | Carson, Gray, Hutchinson, Roberts | 30 min |
| May 24, 4:39 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 66 min |
| May 24, 4:52 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 53 min |
| May 24, 5:07 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 53 min |
| May 24, 5:17 PM CDT | Tornado Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 43 min |
| May 24, 5:20 PM CDT | Areal Flood Advisory | AMA | Gray, Roberts | 116 min |
| May 24, 5:23 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 67 min |
| May 24, 5:43 PM CDT | Areal Flood Advisory | AMA | Gray, Hemphill, Roberts | 4 hr |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Wheeler | 59 min |
| May 24, 6:32 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 58 min |
Nearby
Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.